Thirty-five patients who were to begin pelvic irradiation for malignant disease were randomized to receive ibuprofen 400 mg P.O. q.i.d. during their radiotherapy or standard therapy for radiation-induced gastroin testinal symptoms. Seventeen of 19 patients in the ibuprofen group completed the protocol. There was no significant difference in the daily stool frequency between the ibuprofen and control patients during the 5-6 week course of pelvic irradiation; the incidence and severity of diarrhea was the same. There was no significant difference in the incidence of nausea reported by the patients but the severity of nausea was less in the ibuprofen group; none of the 17 patients in the ibuprofen group reported vomiting at any time, whereas, 27% of the patients in the control group reported vomiting. The difference was statistically significant (p<0.05). The data suggest that prophylactic ibuprofen administration may be beneficial in reducing the severity of nausea and preventing radiation-induced vomiting in patients who receive pelvic irradiation.
|Original language||English (US)|
|Number of pages||4|
|Journal||International Journal of Radiation Oncology, Biology, Physics|
|Publication status||Published - Jan 1 1979|
All Science Journal Classification (ASJC) codes
- Radiology Nuclear Medicine and imaging
- Cancer Research